Kansas, 2018

Strong Wind in Kansas, January 22, 2018

January 22, 2018 · NWS ICT · 1 event in 1 county or zone

An intense cyclone that moved northeast across Kansas enabled northwest winds from 30 to 40 mph to lash the region. Gusts reached 40 to 50 mph and were certainly strong enough to cause some tree damage in parts of South-Central Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An intense cyclone that moved northeast across Kansas enabled northwest winds from 30 to 40 mph to lash the region. Gusts reached 40 to 50 mph and were certainly strong enough to cause some tree damage in parts of South-Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 22, 2:38 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 22, 2:38 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
238 PM CST Mon Jan 22 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 211 PM CST Mon Jan 22 2018

As the upper level low that has been dominating the synoptic pattern
across mid-America for the past couple of days exits Kansas to the
east and makes its way across the Mississippi and Ohio Valleys
tonight and tomorrow, the tightened pressure gradient will begin to
ease off this evening bringing wind speeds back down overnight
tonight. Water Vapor imagery shows that the bulk of remaining
moisture on the south end of the system is currently propagating
across northern Kansas and eastern Nebraska with a few transient
bands pushing through further southward, which has allowed a few
bands of light snowfall to make their way across south central
Kansas through the early afternoon. By this evening, all precip is
expected to end central, south central, and southeast Kansas as
skies clear from west to east across the region.

Over the next few days, expect a gradual warming trend as an upper
ridge pattern sets up across the western half of the CONUS through
the middle of the week. Downslope west/northwest flow will work to
moderate temperatures to near or above normal values. With high
pressure building into the region, expect mostly sunny skies through
Thursday.

.LONG TERM...(Friday through Monday)
Issued at 211 PM CST Mon Jan 22 2018

Looking ahead past Thursday, the ridge pattern in the western CONUS
is expected to become more zonal, which combined with southerly
surface flow will allow temps to remain above normal through the
remainder of the forecast period.

The next chance of precip for the area will come Friday evening into
Saturday as a rapidly moving system makes its way across the
northern Plains. Moisture is expected to be limited with this
system, but there is a slight chance of rain showers with occasional
light snow in southeast Kansas and the Flint Hills, though no
significant impacts are expected at this time. After the system
rapidly moves off to our east, another round of quiet weather is in
store heading into the beginning of next week. Southerly flow is
expected to persist keeping high temperatures in the upper 40s to
mid 50s, ending the month of January on a mild note after an
exceptionally cold beginning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 155 PM CST Mon Jan 22 2018

Some MVFR cigs continued across portions of central and much of
south central and southeast KS. Flight categories are expected to
increase through the afternoon and evening as the storm system
lifts away from the area.

&&

.FIRE WEATHER...
Issued at 211 PM CST Mon Jan 22 2018

Elevated southwesterly winds, cured grasses, warm temperatures,
and low relative humidity on Thursday will result in very high
grassland fire danger across the entire area. Some areas of
central Kansas and the Flint Hills will experience very high
grassland danger Friday as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    26  47  24  54 /   0   0   0   0
Hutchinson      26  46  23  54 /   0   0   0   0
Newton          25  45  23  52 /  10   0   0   0
ElDorado        26  46  24  52 /  10   0   0   0
Winfield-KWLD   26  49  24  54 /   0   0   0   0
Russell         23  44  20  54 /   0   0   0   0
Great Bend      22  45  20  55 /   0   0   0   0
Salina          25  44  23  52 /  10   0   0   0
McPherson       25  44  21  52 /  10   0   0   0
Coffeyville     27  49  25  54 /  10   0   0   0
Chanute         27  46  25  52 /  10   0   0   0
Iola            27  45  25  51 /  10   0   0   0
Parsons-KPPF    27  48  25  52 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...MWM
FIRE WEATHER...TAV
Hazardous weather outlook, Jan 22, 4:15 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
415 PM CST Mon Jan 22 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
415 PM CST Mon Jan 22 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong and gusty northwest winds will impact the entire area. A
wind advisory remains in effect through 6 PM for all areas.

The strong northwest winds will support very high grassland fire
danger in areas that do not receive snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A very high grassland fire danger is also expected Thursday and
Friday due to mild temperatures and strong south winds. Please
avoid outdoor burning.

Another storm system may spread light snow across portions of the
area Friday night through early Saturday. At this time, snow
accumulations and impacts appear to be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jan 22, 2:34 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
234 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     SNOW             GORHAM                  38.88N 99.02W
01/22/2018  E3.0 INCH        Russell            KS   LAW ENFORCEMENT

&&

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Harper

When
January 22, 4:30 PM CST to 4:32 PM CST
Where
Harper forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$200
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The CO-OP observer in Bluff City reported that the strong winds downed a 6-inch diameter limb in their back yard. Since the tree damage was not discovered until the following morning, the time of the event is an estimate.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728642.